Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 48, NWS Flagstaff, AZ

August 12, 2016Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 12, 2016, 1:41 PM MST for Gila County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2016, 1:41 PM MST (20:41 UTC)
Expired
Aug 12, 2016, 4:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 82 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 2:45 PM MSTFLASH FLOOD18 S Young, AZINITIAL FLASH FLOOD WAVE HIT STATE HIGHWAY 288 WITH DEBRIS OVER THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WGUS55 KFGZ 122041
FFWFGZ
AZC007-122345-
/O.NEW.KFGZ.FF.W.0048.160812T2041Z-160812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
141 PM MST FRI AUG 12 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 445 PM MST

* AT 140 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE JUNIPER FIRE SCAR. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY. THIS WILL AFFECT SH 288 ALONG THE WEST
  EDGE OF THE FIRE SCAR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ROSE CREEK CAMPGROUND AND REYNOLDS CREEK GROUP CAMPGROUND. 

EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW
MOVING THROUGH THE AREA DRAINAGES. THE DEBRIS FLOW CAN CONSIST OF
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

HEAVY RAINFALL WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND
DEBRIS FLOWS IN AND NEAR THE JUNIPER FIRE SCAR. SOME ROADWAYS WILL
BE INUNDATED OR WASHED OUT. RAPIDLY FLOWING WATER OR DEBRIS
ACCUMULATION MAY AFFECT HIGHWAY 288. LOCATIONS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO THE POCKET CREEK...WORKMAN
CREEK...AND REYNOLDS CREEK DRAINAGES AS WELL AS A LARGE PORTION OF
STATE HIGHWAY 288 SOUTH OF YOUNG.

&&

LAT...LON 3398 11092 3378 11081 3374 11090 3377 11101
      3399 11097

$$

MOTTICE
3 follow-up statements
101 
WGUS75 KFGZ 122154
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
254 PM MST FRI AUG 12 2016

AZC007-122345-
/O.CON.KFGZ.FF.W.0048.000000T0000Z-160812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
254 PM MST FRI AUG 12 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA COUNTY...

AT 253 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
ONGOING ALONG STATE HIGHWAY 288 ALONG THE WEST EDGE OF THE JUNIPER
FIRE SCAR. UP TO TWO INCHES OF RAIN HAS FALLEN IN THE PAST HOUR
WITH MODERATE RAIN CONTINUING.

THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER
LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROSE CREEK CAMPGROUND AND REYNOLDS CREEK GROUP CAMPGROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

HEAVY RAINFALL WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND
DEBRIS FLOWS IN AND NEAR THE JUNIPER FIRE SCAR. SOME ROADWAYS WILL
BE INUNDATED OR WASHED OUT. RAPIDLY FLOWING WATER OR DEBRIS
ACCUMULATION MAY AFFECT HIGHWAY 288. LOCATIONS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO THE POCKET CREEK...WORKMAN
CREEK...AND REYNOLDS CREEK DRAINAGES AS WELL AS A LARGE PORTION OF
STATE HIGHWAY 288 SOUTH OF YOUNG.

&&

LAT...LON 3398 11092 3378 11081 3374 11090 3377 11101
      3399 11097

$$

MOTTICE
010 
WGUS75 KFGZ 122259
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
359 PM MST FRI AUG 12 2016

AZC007-122345-
/O.CON.KFGZ.FF.W.0048.000000T0000Z-160812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
359 PM MST FRI AUG 12 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA COUNTY...

AT 358 PM MST...FLASH FLOODING WAS OCCURRING ON STATE HIGHWAY 288
ALONG THE WESTERN EDGE OF THE JUNIPER FIRE SCAR AND IS EXPECTED TO
CONTINUE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROSE CREEK CAMPGROUND AND REYNOLDS CREEK GROUP CAMPGROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

HEAVY RAINFALL WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND
DEBRIS FLOWS IN AND NEAR THE JUNIPER FIRE SCAR. SOME ROADWAYS WILL
BE INUNDATED OR WASHED OUT. RAPIDLY FLOWING WATER OR DEBRIS
ACCUMULATION MAY AFFECT HIGHWAY 288. LOCATIONS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO THE POCKET CREEK...WORKMAN
CREEK...AND REYNOLDS CREEK DRAINAGES AS WELL AS A LARGE PORTION OF
STATE HIGHWAY 288 SOUTH OF YOUNG.

&&

LAT...LON 3398 11092 3378 11081 3374 11090 3377 11101
      3399 11097

$$

MOTTICE
183 
WGUS75 KFGZ 122343 RRA
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
443 PM MST FRI AUG 12 2016

AZC007-122353-
/O.EXP.KFGZ.FF.W.0048.000000T0000Z-160812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
443 PM MST FRI AUG 12 2016

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 445 PM
MST...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3398 11092 3378 11081 3374 11090 3377 11101
      3399 11097

$$

MOTTICE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 11:06 AM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 12, 11:06 AM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1106 AM MST FRI AUG 12 2016

.SYNOPSIS...Expect a decrease in afternoon showers along with
increasing high temperatures as drier and warm conditions develop
into this weekend. Moisture will return to the area by the middle
of next week.

&&

.UPDATE...
No significant changes to the forecast this morning as convection
is beginning to fire across the higher terrain. Expect fewer
showers today than previous days as atmospheric moisture continues
to decrease and is expected to be the limiting factor in todays
storms. Convection should be single cell pulse lifespan with
enough westerly wind to steer storms to the east at around 10
knots. Despite the lack of moisture ther is still a potential for
a strong storm or two that could be have the potential to create
gusty winds, hail, or heavy rains that could create areas of flash
flooding.

&&

.PREV DISCUSSION /404 AM MST/... Drier and warmer weather is
expected over the next several days as high pressure builds into
the Pacific states and Arizona. Still, despite the drying flow
aloft, enough moisture lingers to keep slight chances for daytime
showers and storms in the forecast.

Increasing moisture looks to return by the middle of next week,
most likely around Tuesday or Wednesday. We are increasing chances
of precipitation during that period to near moderate monsoon
levels.

&&

.AVIATION...For the 18Z package...ISOLD-SCT -SHRA/-TSRA will develop
after 17Z, primarily along and south of the Mogollon Rim. Isold MVFR
and IFR conds are possible under the in the heavier storms. Any
activity is forecast to decrease quickly after sunset. Aviation
discussion not updated for TAF amendments.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk/KD
AVIATION...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:55 PM MSTAreal Flood AdvisoryFGZGila3 hr
Aug 12, 2:29 PM MSTSevere Thunderstorm WarningFGZGila31 min
Aug 12, 3:52 PM MSTAreal Flood AdvisoryFGZYavapai113 min
Aug 12, 4:09 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.